Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 4, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jan 22, 1997, 8:32 AM CST for Davidson County, Williamson County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 1997, 8:32 AM CST (14:32 UTC)
- Expired
- Jan 22, 1997, 9:15 AM CST
- In force
- 43 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Davidson County, TN, Williamson County, TN
The radar
The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 221431 RRA SVRBNA TNC037-165-187-189-221515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 832 AM CST WED JAN 22 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...DAVIDSON COUNTY...SUMNER COUNTY...WILLIAMSON COUNTY ...WILSON COUNTY AT 830 AM CST A LINE OF THUNDERSTORMS WAS MOVING EAST AT 35 MPH FROM PARTLAND TO NASHVILLE TO JUST WEST OF FRANKLIN. WIND GUSTS NEAR 70 MPH ARE LIKELY WITH THESE STORMS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNIVNG...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:34 AM CST, 5 hours 58 minutes earlier.
Area forecast discussion, Jan 22, 2:34 AM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 215 AM CST WED JAN 22 1997 ALTHOUGH CLUSTER OF TSTMS NR BNA CAUSED A LTL STIR OVER THE LAST HR OR SO, BLV MAIN SVR WX THREAT WILL BE LATER TDY AS CDFNT PUSHES INTO THE REGION. WE MAY BE LOOKING AT A SIMILAR PROBLEM POSED BY THE LOW TOP SHOWERS/THUNDERSTORMS THAT WERE WARNED ON JUST RECENTLY. VAD WIND PROFILE SHOWS 50 KT JET ONLY A COUPLE THOUSAND FEET OFF THE GROUND, AND BASE VEL PROFILES ASSOCIATED WITH THE FAST-MOVING TSTMS JUST E OF BNA TONIGHT SUGGESTED THAT 36-50KT WINDS WERE PRETTY MUCH RIGHT ON THE GROUND. THIS TYPE OF LOW-TOP SVR WX EVENT IS VERY SIMILAR TO THE STORMS THAT PRODUCED DAMAGE IN THE BNA AREA JUST A WEEK OR SO AGO. THEY LOOK BENIGN ON MOST REFL MAPS, BUT ARE ABLE TO EASILY DRAW HIGH WNDS TO THE SFC THRU REAR-INFLOW JETS AND PRECIP "DOWNLOADING". WND PROFILE CONDITIONS SHOULD BE SIMILAR WHEN CDFNT MOVES INTO THE AREA LATER TDY, THUS A MORE WELL-DEFINED SVR WX THREAT COULD DEVELOP THEN. WV LOOPS CONT TO SHOW THE INTRODUCTION OF DRY AIR INTO THE BACK OF THE TSTSM OVER ARKANSAS, ALTHOUGH MODELS INDICATE GENERAL ATMOSPHERIC INSTABILITY IN OUR AREA SHOULD REMAIN ONLY MARGINAL. HOWEVER, AS LONG AS LOW LVL JET REMAINS STRONG AND CLOSE TO THE GROUND BLV SVR WX THREAT DUE TO HIGH WND WILL REMAIN WITH US AS WELL. CURRENT FCST LOOKS TO BE IN GOOD SHAPE AND SHOULD REQUIRE FEW CHANGES. HOWEVER, RECENT SHOWERS DROPPED TEMP TO 49 DEGS AT THE AIRPORT, AND BELIEVE WE MAY HAVE TROUBLE RECOVERING TO OUR PROJECTED HIGH IN THE LOWER 60S. MIGHT TRIM BACK CURRENT MAX TEMP FCST JUST A BIT, ALTHOUGH WOULDN'T GO ANY LOWER THAN UPPER 50S AT BNA. BNA 60/40/51/38 +100
In the hours before
Special weather statement, Jan 22, 4:55 AM CST, 3 hours 37 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-221905-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST WED JAN 22 1997
... A WINDY AND STORMY DAY EXPECTED IN MIDDLE TENNESSEE ...
... A WIND ADVISORY IS IN EFFECT FOR THE AREA...
A COLD FRONT...PUSHING IN FROM THE WEST...WILL PRODUCE SOME WINDY
AND STORMY WEATHER IN MIDDLE TENNESSEE TODAY. SUSTAINED WINDS WILL
INCREASE TO BETWEEN 20 AND 30 MPH BY AFTERNOON...WITH GUSTS TO NEAR
40. THUNDERSTORMS THAT OCCUR COULD EASILY PRODUCE EVEN STRONGER
WINDS...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. ANY LIGHT WEIGHT
ITEMS LEFT OUTSIDE TODAY...SUCH AS TRASH CANS AND BOXES...WILL LIKELY
BECOME PLAYTHINGS FOR THE WIND. CERTAIN ACTIVITIES TODAY WILL
PRESENT AN INCREASED CHALLENGE...INCLUDING SUCH THINGS AS DRIVING
(AND CONTROLLING) HIGH PROFILE VEHICLES AS WELL AS NAVIGATING AREA
LAKES AND WATERWAYS. BOATERS SHOULD REALIZE THAT CHOPPY AND
TURBULENT CONDITIONS ARE EXPECTED ON AREA LAKES...AND CAUTION IS
STRONGLY ADVISED.
ONE OF THE GREATEST SEVERE WEATHER THREATS TODAY WILL BE HIGH WIND...
AND THE ATMOSPHERIC CONDITIONS ARE SUCH THAT SOME THUNDERSTORMS COULD
BE ACCOMPANIED BY WIND GUSTS TO 50 MPH OR MORE. REMEMBER...
SEVERE THUNDERSTORMS CAN SOMETIMES STRIKE WITH VERY LITTLE...OR NO...
ADVANCED WARNING. ALWAYS BE PREPARED TO TAKE QUICK ACTION WHEN
THUNDERSTORMS MOVE INTO YOUR AREA...AND LISTEN TO A RELIABLE SOURCE
OF WEATHER INFORMATION FOR ANYt WATCHES OR WARNINGS THAT MIGHT BE
ISSUED.Special weather statement, Jan 22, 5:00 AM CST, 3 hours 32 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-221905-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST WED JAN 22 1997
... A WINDY AND STORMY DAY EXPECTED IN MIDDLE TENNESSEE ...
... A WIND ADVISORY IS IN EFFECT FOR THE AREA...
A COLD FRONT...PUSHING IN FROM THE WEST...WILL PRODUCE SOME WINDY
AND STORMY WEATHER IN MIDDLE TENNESSEE TODAY. SUSTAINED WINDS WILL
INCREASE TO BETWEEN 20 AND 30 MPH BY AFTERNOON...WITH GUSTS TO NEAR
40. THUNDERSTORMS THAT OCCUR COULD EASILY PRODUCE EVEN STRONGER
WINDS...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. ANY LIGHT WEIGHT
ITEMS LEFT OUTSIDE TODAY...SUCH AS TRASH CANS AND BOXES...WILL LIKELY
BECOME PLAYTHINGS FOR THE WIND. CERTAIN ACTIVITIES TODAY WILL
PRESENT AN INCREASED CHALLENGE...INCLUDING SUCH THINGS AS DRIVING
(AND CONTROLLING) HIGH PROFILE VEHICLES AS WELL AS NAVIGATING AREA
LAKES AND WATERWAYS. BOATERS SHOULD REALIZE THAT CHOPPY AND
TURBULENT CONDITIONS ARE EXPECTED ON AREA LAKES...AND CAUTION IS
STRONGLY ADVISED.
ONE OF THE GREATEST SEVERE WEATHER THREATS TODAY WILL BE HIGH WIND...
AND THE ATMOSPHERIC CONDITIONS ARE SUCH THAT SOME THUNDERSTORMS COULD
BE ACCOMPANIED BY WIND GUSTS TO 50 MPH OR MORE. REMEMBER...
SEVERE THUNDERSTORMS CAN SOMETIMES STRIKE WITH VERY LITTLE...OR NO...
ADVANCED WARNING. ALWAYS BE PREPARED TO TAKE QUICK ACTION WHEN
THUNDERSTORMS MOVE INTO YOUR AREA...AND LISTEN TO A RELIABLE SOURCE
OF WEATHER INFORMATION FOR ANY WATCHES OR WARNINGS THAT MIGHT BE
ISSUED.The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 1:52 AM CST | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 38 min |
| Jan 22, 2:05 AM CST | Severe Thunderstorm Warning | OHX | Macon | 25 min |
| Jan 22, 8:32 AM CST | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.